Diazinon is an insecticide, a product used to kill or control bugs. Poisoning can occur if you swallow diazinon.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
For information on other insecticide poisonings, see Insecticides.
Diazinon is the poisonous ingredient in these products.
Diazinon is an ingredient found in some insecticides. In 2004, the FDA banned the sale of household products containing diazinon.
Below are symptoms of diazinon poisoning in different parts of the body.
AIRWAYS AND LUNGS
- Chest tightness
- Difficulty breathing
- No breathing
BLADDER AND KIDNEYS
- Increased urination
- Inability to control urine flow (incontinence)
EYES, EARS, NOSE, AND THROAT
- Increased salivation
- Increased tears in the eyes
- Small or dilated pupils that do not react to light
HEART AND BLOOD
- Low or high blood pressure
- Slow or rapid heart rate
- Blue lips and fingernails
STOMACH AND GASTROINTESTINAL TRACT
- Abdominal cramps
- Loss of appetite
- Nausea and vomiting
Call the poison control center for appropriate treatment instructions. If the insecticide is on the skin, wash the area thoroughly for at least 15 minutes.
Throw away all contaminated clothing. Follow instructions from the appropriate agencies for getting rid of hazardous waste. Wear protective gloves when touching contaminated clothing.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
People who have been poisoned by diazinon will likely be treated by first responders (firefighters, paramedics) who arrive when you call 911 or your local emergency number. These responders will decontaminate the person by removing the person's clothes and washing them down with water. The responders will wear protective gear. If the person is not decontaminated before getting to the hospital, emergency room personnel will decontaminate the person and provide other treatment.
The health care providers at the hospital will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
- Blood and urine tests
- Breathing support, including oxygen, tube through the mouth into the throat, and breathing machine
- Chest x-ray
- CT (computerized tomography) scan of the head
- ECG (electrocardiogram or heart tracing)
- Intravenous fluids (through a vein)
- Medicines to reverse the effects of the poison
- Tube placed down the nose and into the stomach (sometimes)
- Washing of the skin (irrigation) and eyes, perhaps every few hours for several days
People who continue to improve over the first 4 to 6 hours after receiving medical treatment usually recover. Prolonged treatment often is needed to reverse the poisoning. This may include staying in the hospital intensive care unit and getting long-term therapy. Some effects of the poison may last for weeks or months, or even longer.
Keep all chemicals, cleaners, and industrial products in their original containers and marked as poison, and out of the reach of children. This will reduce the risk of poisoning and overdose.
Bazinon poisoning; Diazol poisoning; Gardentox poisoning; Knox-Out poisoning; Spectracide poisoning
Tekulve K, Tormoehlen LM, Walsh L. Poisoning and drug-induced neurologic diseases. In: Swaiman KF, Ashwal S, Ferriero DM, et al, eds. Swaiman's Pediatric Neurology. 6th ed. Elsevier; 2017:chap 156.
Welker KL, Thompson TM. Pesticides. In: Walls RM, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 152.
Review Date 4/1/2023
Updated by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.